Optimal Line Packings from Nonabelian Groups

  • Joseph W. IversonEmail author
  • John Jasper
  • Dustin G. Mixon


We use group schemes to construct optimal packings of lines through the origin. In this setting, optimal line packings are naturally characterized using representation theory, which in turn leads to a necessary integrality condition for the existence of equiangular central group frames. We conclude with an infinite family of optimal line packings using the group schemes associated with certain Suzuki 2-groups, specifically, extensions of Heisenberg groups. Notably, this is the first known infinite family of equiangular tight frames generated by representations of nonabelian groups.


Equiangular tight frames Association schemes Difference sets Group frames Heisenberg group 

Mathematics Subject Classification

Primary: 05B10 42C15 94C30 Secondary: 20C15 52C99 



The authors thank the anonymous referees for thoughtful recommendations that significantly altered and greatly improved the manuscript. Part of this work was conducted during the SOFT 2016: Summer of Frame Theory workshop at the Air Force Institute of Technology. The authors thank Nathaniel Hammen for helpful discussions during this workshop. This work was partially supported by NSF DMS 1321779, ARO W911NF-16-1-0008, AFOSR F4FGA05076J002, an AFOSR Young Investigator Research Program award, and an AFRL Summer Faculty Fellowship Program award. The views expressed in this article are those of the authors and do not reflect the official policy or position of the United States Air Force, Department of Defense, or the U.S. Government.


  1. 1.
    Bandeira, A.S., Fickus, M., Mixon, D.G., Wong, P.: The road to deterministic matrices with the restricted isometry property. J. Fourier Anal. Appl. 19(6), 1123–1149 (2013). MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bannai, E.: Association schemes and fusion algebras (an introduction). J. Algebr. Comb. 2(4), 327–344 (1993). MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bannai, E., Hoggar, S.G.: On tight \(t\)-designs in compact symmetric spaces of rank one. In: Proceedings of the Japan Academy Series A, Mathematical Sciences 61(3), 78–82 (1985).
  4. 4.
    Bannai, E., Ito, T.: Algebraic Combinatorics I: Association Schemes. Benjamin, Menlo Park (1984)zbMATHGoogle Scholar
  5. 5.
    Barg, A., Glazyrin, A., Okoudjou, K.A., Yu, W.-H.: Finite two-distance tight frames. Linear Algebra Appl. 475, 163–175 (2015). MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Calderbank, A.R., Cameron, P.J., Kantor, W.M., Seidel, J.J.: \(\mathbb{Z}_4\)-Kerdock codes, orthogonal spreads, and extremal Euclidean line-sets. Proc. London Math. Soc. 75(2), 436–480 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Conway, J.H., Hardin, R.H., Sloane, N.J.A.: Packing lines, planes, etc.: packings in Grassmannian spaces. Experiment. Math. 5(2), 139–159 (1996).
  8. 8.
    Daubechies, I., Grossmann, A., Meyer, Y.: Painless nonorthogonal expansions. J. Math. Phys. 27(5), 1271–1283 (1986). MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Delsarte, P.: An algebraic approach to the association schemes of coding theory. Philips Res. Rep. Suppl. (10), vi+97 (1973)Google Scholar
  10. 10.
    Delsarte, P., Goethals, J.M., Seidel, J.J.: Spherical codes and designs. Geom. Dedicata 6(3), 363–388 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Ding, C., Feng, T.: A generic construction of complex codebooks meeting the Welch bound. IEEE Trans. Inform. Theory 53(11), 4245–4250 (2007). MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Duffin, R.J., Schaeffer, A.C.: A class of nonharmonic Fourier series. Trans. Amer. Math. Soc. 72, 341–366 (1952)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Fickus, M., Jasper, J., Mixon, D.G., Peterson, J.D., Watson, C.E.: Equiangular tight frames with centroidal symmetry. Appl. Comput. Harmon. Anal. 44(2), 476–496 (2018). MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Fickus, M., Mixon, D.G.: Tables of the existence of equiangular tight frames (2015). arXiv:1504.00253
  15. 15.
    The GAP Group: GAP—Groups, Algorithms, and Programming, Version 4.8.4 (2016).
  16. 16.
    Godsil, C.: Association schemes (06-03-2010).
  17. 17.
    Goyal, V.K., Kovačević, J., Kelner, J.A.: Quantized frame expansions with erasures. Appl. Comput. Harmon. Anal. 10(3), 203–233 (2001). MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Hanaki, A.: A condition on lengths of conjugacy classes and character degrees. Osaka J. Math. 33(1), 207–216 (1996). URL
  19. 19.
    Hanaki, A., Okuyama, T.: Groups with some combinatorial properties. Osaka J. Math. 34(2), 337–356 (1997).
  20. 20.
    Higman, G.: Suzuki \(2\)-groups. Ill. J. Math. 7, 79–96 (1963)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Hochwald, B.M., Marzetta, T.L., Richardson, T.J., Sweldens, W., Urbanke, R.: Systematic design of unitary space-time constellations. IEEE Trans. Inform. Theory 46(6), 1962–1973 (2000)CrossRefzbMATHGoogle Scholar
  22. 22.
    Holmes, R.B., Paulsen, V.I.: Optimal frames for erasures. Linear Algebra Appl. 377, 31–51 (2004). MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Holt, D.F., Eick, B., O’Brien, E.A.: Handbook of Computational Group Theory. Discrete Mathematics and Its Applications (Boca Raton). Chapman & Hall/CRC, Boca Raton (2005).
  24. 24.
    Iverson, J.W.: Frames generated by compact group actions. Trans. Amer. Math. Soc. 370(1), 509–551 (2018). MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Iverson, J.W., Jasper, J., Mixon, D.G.: Central group frames (2016).
  26. 26.
    Iverson, J.W., Jasper, J., Mixon, D.G.: Optimal line packings from finite group actions (2017). arXiv:1709.03558
  27. 27.
    Iverson, J.W., Mixon, D.G.: Doubly transitive lines i: Higman pairs and roux (2018). arXiv:1806.09037
  28. 28.
    James, G., Liebeck, M.: Representations and Characters of Groups, 2nd edn. Cambridge University Press, New York (2001).
  29. 29.
    Kabatiansky, G.A., Levenshtein, V.I.: On bounds for packings on a sphere and in space. Probl. Peredachi Inf. 14(1), 3–25 (1978)MathSciNetGoogle Scholar
  30. 30.
    Lang, S.: Algebra. Revised third edition. Springer, New York (2002)CrossRefzbMATHGoogle Scholar
  31. 31.
    Lempel, A.: Matrix factorization over \({\rm GF}(2)\) and trace-orthogonal bases of \({\rm GF}(2^{n})\). SIAM J. Comput. 4, 175–186 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Lempel, A., Weinberger, M.J.: Self-complementary normal bases in finite fields. SIAM J. Discrete Math. 1(2), 193–198 (1988). MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Lidl, R., Niederreiter, H.: Finite Fields. Encyclopedia of Mathematics and its Applications. Advanced Book Program, vol. 20. Addison-Wesley, Reading (1983)Google Scholar
  34. 34.
    Lübeck, F.: FUtil, Version 0.1.5 (2017).
  35. 35.
    Newton, I.: In: Turnball, H.W. (ed.) The Correspondence of Isaac Newton, vol. 3, pp. 1688–1694. Cambridge University Press, Cambridge (1966)Google Scholar
  36. 36.
    Prasad, A.: On character values and decomposition of the Weil representation associated to a finite abelian group. J. Anal. 17, 73–85 (2009)MathSciNetzbMATHGoogle Scholar
  37. 37.
    Rankin, R.A.: On the minimal points of positive definite quadratic forms. Mathematika 3, 15–24 (1956)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Renes, J.M.: Equiangular tight frames from Paley tournaments. Linear Algebra Appl. 426(2–3), 497–501 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Roy, A.: Complex Lines with Restricted Angles. ProQuest LLC, Ann Arbor, MI (2006). al_fmt=info:ofi/fmt:kev:mtx:dissertation&res_dat=xri:pqdiss&rft_dat=xri:pqdiss :NR17475. PhD thesis, University of Waterloo (Canada)
  40. 40.
    The Sage Developers: SageMath, the Sage Mathematics Software System, Version 7.3 (2016).
  41. 41.
    Schläfli, L.: Theorie der vielfachen Kontinuität. Denkschriften der schweizerischen Naturforschenden Gesellschaft, Birkhäuser (1901)CrossRefzbMATHGoogle Scholar
  42. 42.
    Scott, A.J., Grassl, M.: Symmetric informationally complete positive-operator-valued measures: a new computer study. J. Math. Phys. 51(4), 042203 (2010). MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Seroussi, G., Lempel, A.: Factorization of symmetric matrices and trace-orthogonal bases in finite fields. SIAM J. Comput. 9(4), 758–767 (1980). MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Strohmer, T.: A note on equiangular tight frames. Linear Algebra Appl. 429(1), 326–330 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Strohmer, T., Heath Jr., R.W.: Grassmannian frames with applications to coding and communication. Appl. Comput. Harmon. Anal. 14(3), 257–275 (2003). MathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    Tammes, P.M.L.: On the origin of number and arrangement of the places of exit on the surface of pollen grains. Recueil de Travaux Botaniques Néerlandais 27, 1–84 (1930)Google Scholar
  47. 47.
    Thill, M., Hassibi, B.: Low-coherence frames from group Fourier matrices. IEEE Trans. Inform. Theory 63(6), 3386–3404 (2017). MathSciNetCrossRefzbMATHGoogle Scholar
  48. 48.
    Vale, R., Waldron, S.: Tight frames generated by finite nonabelian groups. Numer. Algorithms 48(1–3), 11–27 (2008). MathSciNetCrossRefzbMATHGoogle Scholar
  49. 49.
    Wang, C.C.: An algorithm to design finite field multipliers using a self-dual normal basis. IEEE Trans. Comput. 38(10), 1457–1460 (1989)CrossRefGoogle Scholar
  50. 50.
    Welch, L.: Lower bounds on the maximum cross correlation of signals. IEEE Trans. Inform. Theory 20(3), 397–399 (1974)CrossRefzbMATHGoogle Scholar
  51. 51.
    Wildberger, N.J.: Duality and entropy of finite commutative hypergroups and fusion rule algebras. J. London Math. Soc. 56(2), 275–291 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  52. 52.
    Xia, P., Zhou, S., Giannakis, G.B.: Achieving the Welch bound with difference sets. IEEE Trans. Inform. Theory 51(5), 1900–1907 (2005). MathSciNetCrossRefzbMATHGoogle Scholar
  53. 53.
    Zauner, G.: Quantendesigns: Grundzüge einer nichtkommutativen Designtheorie. Ph.D. thesis, University of Vienna (1999)Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  • Joseph W. Iverson
    • 1
    • 2
    Email author
  • John Jasper
    • 3
  • Dustin G. Mixon
    • 4
  1. 1.Department of MathematicsUniversity of MarylandCollege ParkUSA
  2. 2.Department of MathematicsIowa State UniversityAmesUSA
  3. 3.Department of Mathematics and StatisticsSouth Dakota State UniversityBrookingsUSA
  4. 4.Department of MathematicsThe Ohio State UniversityColumbusUSA

Personalised recommendations